Multiplicity and Concentration Results for Fractional Schrödinger-Poisson Equations with Magnetic Fields and Critical Growth

  • Vincenzo AmbrosioEmail author


We deal with the following fractional Schrödinger-Poisson equation with magnetic field
$$\varepsilon^{2s}(-{\Delta})_{A/\varepsilon}^{s}u+V(x)u+\varepsilon^{-2t}(|x|^{2t-3}*|u|^{2})u=f(|u|^{2})u+|u|^{{2}_{s}^{*}-2}u \quad \text{ in } \mathbb{R}^{3}, $$
where ε > 0 is a small parameter, \(s\in (\frac {3}{4}, 1)\), t ∈ (0, 1), \({2}_{s}^{*}=\frac {6}{3-2s}\) is the fractional critical exponent, \((-{\Delta })^{s}_{A}\) is the fractional magnetic Laplacian, \(V:\mathbb {R}^{3}\rightarrow \mathbb {R}\) is a positive continuous potential, \(A:\mathbb {R}^{3}\rightarrow \mathbb {R}^{3}\) is a smooth magnetic potential and \(f:\mathbb {R}\rightarrow \mathbb {R}\) is a subcritical nonlinearity. Under a local condition on the potential V, we study the multiplicity and concentration of nontrivial solutions as \(\varepsilon \rightarrow 0\). In particular, we relate the number of nontrivial solutions with the topology of the set where the potential V attains its minimum.


Fractional magnetic operators Schrödinger-Poisson equation Critical exponent Variational methods 

Mathematics Subject Classification (2010)

35A15 35R11 35S05 58E05. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author would like to thank the anonymous referee for her/his careful reading of the manuscript and valuable suggestions that improved the presentation of the paper.


  1. 1.
    Alves, C.O., do Ó, J.M., Souto, M.A.S.: Local mountain-pass for a class of elliptic problems in \(\mathbb {R}^{N}\) involving critical growth. Nonlinear Anal. 46, 495–510 (2001)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Alves, C.O., Figueiredo, G.M., Furtado, M.F.: Multiple solutions for a nonlinear Schrödinger equation with magnetic fields. Communications in Partial Differential Equations 36, 1565–1586 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Alves, C.O., Figueiredo, G.M., Yang, M.: Multiple semiclassical solutions for a nonlinear Choquard equation with magnetic field. Asymptot. Anal. 96(2), 135–159 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Alves, C.O., Miyagaki, O.H.: Existence and concentration of solution for a class of fractional elliptic equation in \(\mathbb {R}^{N}\) via penalization method. Calc. Var. Partial Differential Equations 55, 19 (2016). art. 47MathSciNetCrossRefGoogle Scholar
  5. 5.
    Alves, C.O., Souto, M.A., Soares, S.H.M.: Schrödinger-poisson equations without Ambrosetti-Rabinowitz condition. J. Math. Anal. Appl. 377(2), 584–592 (2011)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Ambrosio, V.: Multiplicity of positive solutions for a class of fractional Schrödinger equations via penalization method. Ann. Mat. Pura Appl. (4) 196(6), 2043–2062 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ambrosio, V.: Mountain pass solutions for the fractional Berestycki-Lions problem. Adv. Differential Equations 23(5-6), 455–488 (2018)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Ambrosio, V.: Concentrating solutions for a class of nonlinear fractional Schrödinger equations in \(\mathbb {R}^{N}\), to appear in Rev. Mat. Iberoam. arXiv:1612.02388
  10. 10.
    Ambrosio, V., d’Avenia, P.: Nonlinear fractional magnetic Schrödinger equation: existence and multiplicity. J. Differential Equations 264(5), 3336–3368 (2018)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ambrosio, V.: Concentration phenomena for critical fractional Schrödinger systems. Commun. Pure Appl. Anal. 17(5), 2085–2123 (2018)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Arioli, G., Szulkin, A.: A semilinear Schrödinger equation in the presence of a magnetic field. Arch. Ration. Mech. Anal. 170, 277–295 (2003)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Azzollini, A., d’Avenia, P., Pomponio, A.: On the Schrödinger-maxwell equations under the effect of a general nonlinear term. Ann. Inst. H. Poincaré, Anal. Non Linéaire 27(2), 779–791 (2010)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Benci, V., Cerami, G.: Multiple positive solutions of some elliptic problems via the Morse theory and the domain topology. Calc. Var. Partial Differential Equations 2, 29–48 (1994)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Benci, V., Fortunato, D.: An eigenvalue problem for the Schrödinger-maxwell equations. Topol. Methods Nonlinear Anal. 11(2), 283–293 (1998)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Barbaroux, J.M., Vougalter, V.: On the well-posedness of the magnetic Schrödinger-poisson system in \(\mathbb {R}^{3}\). Math. Model. Nat. Phenom. 12(1), 15–22 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Bucur, C., Valdinoci, E.: Nonlocal Diffusion and Applications. Lecture Notes of the Unione Matematica Italiana, vol. 20. Springer, Cham (2016). Unione Matematica Italiana, Bologna, xii+ 155 pp.Google Scholar
  18. 18.
    Cingolani, S.: Semiclassical stationary states of nonlinear Schrödinger equations with an external magnetic field. J. Differential Equations 188, 52–79 (2003)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Cingolani, S., Lazzo, M.: Multiple semiclassical standing waves for a class of nonlinear Schrödinger equations. Topol. Methods Nonlinear Anal. 10, 1–13 (1997)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Cingolani, S., Secchi, S.: Semiclassical limit for nonlinear Schrödinger equations with electromagnetic fields. J. Math. Anal. Appl. 275, 108–130 (2002)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Coti Zelati, V., Nolasco, M.: Existence of ground states for nonlinear, pseudo-relativistic Schrödinger equations. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei Mat. Appl. 22(1), 51–72 (2011)CrossRefGoogle Scholar
  22. 22.
    Dávila, J., del Pino, M., Dipierro, S., Valdinoci, E.: Concentration phenomena for the nonlocal Schrödinger equation with Dirichlet datum. Anal. PDE 8(5), 1165–1235 (2015)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Dávila, J., del Pino, M., Wei, J.: Concentrating standing waves for the fractional nonlinear Schrödinger equation. J. Differential Equations 256(2), 858–892 (2014)MathSciNetCrossRefGoogle Scholar
  24. 24.
    d’Avenia, P., Squassina, M.: Ground states for fractional magnetic operators. ESAIM Control Optim. Calc. Var. 24(1), 1–24 (2018)MathSciNetCrossRefGoogle Scholar
  25. 25.
    del Pino, M., Felmer, P.L.: Local mountain pass for semilinear elliptic problems in unbounded domains. Calc. Var. Partial Differential Equations 4, 121–137 (1996)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136, 521–573 (2012)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Ding, Y., Liu, X.: Semiclassical solutions of Schrödinger equations with magnetic fields and critical nonlinearities. Manuscripta Math. 140(1–2), 51–82 (2013)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Dipierro, S., Medina, M., Valdinoci, E.: Fractional Elliptic Problems with Critical Growth in the Whole of \(\mathbb {R}^{n}\), Appunti. Scuola Normale Superiore di Pisa (Nuova Serie). Lecture Notes, Scuola Normale Superiore di Pisa (New Series), vol. 15. Edizioni della Normale, Pisa (2017). pp. viii+ 152Google Scholar
  29. 29.
    Esteban, M., Lions, P.L.: Stationary Solutions of Nonlinear Schrödinger Equations with an External Magnetic Field. Partial Differential Equations and the Calculus of Variations. Progr. Nonlinear Differential Equations Appl. 1, vol. 1, pp 401–449. Birkhäuser, Boston (1989)Google Scholar
  30. 30.
    Fall, M.M., Mahmoudi, F., Valdinoci, E.: Ground states and concentration phenomena for the fractional Schrödinger equation. Nonlinearity 28(6), 1937–1961 (2015)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Felmer, P., Quaas, A., Tan, J.: Positive solutions of the nonlinear Schrödinger equation with the fractional Laplacian. Proc. Roy. Soc. Edinburgh Sect. A 142, 1237–1262 (2012)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Fiscella, A., Pinamonti, A., Vecchi, E.: Multiplicity results for magnetic fractional problems. J. Differential Equations 263, 4617–4633 (2017)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Giammetta, A.R.: Fractional Schrödinger-Poisson-Slater system in one dimension. arXiv:1405.2796
  34. 34.
    He, X.: Multiplicity and concentration of positive solutions for the Schrödinger-poisson equations. Z. Angew. Math. Phys. 62(6), 869–889 (2011)MathSciNetCrossRefGoogle Scholar
  35. 35.
    He, Y., Li, G.: Standing waves for a class of Schrödinger-poisson equations in \(\mathbb {R}^{3}\) involving critical Sobolev exponents. Ann. Acad. Sci. Fenn. Math. 40(2), 729–766 (2015)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Hiroshima, F., Ichinose, T., Lörinczi, J.: Kato’s inequality for magnetic relativistic Schrödinger operators. Publ. Res. Inst. Math. Sci. 53(1), 79–117 (2017)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Ichinose, T.: Magnetic Relativistic Schrödinger Operators and Imaginary-Time Path Integrals. Mathematical Physics, Spectral Theory and Stochastic Analysis. Oper. Theory Adv. Appl., vol. 232, pp 247–297. Birkhäuser/Springer, Basel (2013)Google Scholar
  38. 38.
    Kato, T.: Schrödinger operators with singular potentials. In: Proceedings of the International Symposium on Partial Differential Equations and the Geometry of Normed Linear Spaces (Jerusalem, 1972). Israel J. Math. 13, 135–148 (1973)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Kurata, K.: Existence and semi-classical limit of the least energy solution to a nonlinear Schrödinger equation with electromagnetic fields. Nonlinear Anal. 41, 763–778 (2000)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Landau, L.D., Lifshitz, E.M.: Quantum Mechanics. Pergamon, New York (1977)zbMATHGoogle Scholar
  41. 41.
    Laskin, N.: Fractional quantum mechanics and Lévy path integrals. Phys. Lett. A 268(4–6), 298–305 (2000)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Lieb, E.H., Loss, M.: Analysis. Graduate Studies in Mathematics, vol. 14. American Mathematical Society, Providence (1997). pp. xviii+ 278Google Scholar
  43. 43.
    Liu, Z., Zhang, J.: Multiplicity and concentration of positive solutions for the fractional Schrödinger-poisson systems with critical growth. ESAIM Control Optim. Calc. Var. 23(4), 1515–1542 (2017)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Molica Bisci, G., Rădulescu, V., Servadei, R.: Variational Methods for Nonlocal Fractional Problems, vol. 162. Cambridge University Press, Cambridge (2016)CrossRefGoogle Scholar
  45. 45.
    Moser, J.: A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations. Commun. Pure Appl. Math. 13, 457–468 (1960)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Murcia, E., Siciliano, G.: Positive semiclassical states for a fractional Schrödinger-Poisson system. Differential Integral Equations 30(3-4), 231–258 (2017)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Palatucci, G., Pisante, A.: Improved Sobolev embeddings, profile decomposition, and concentration-compactness for fractional Sobolev spaces. Calc. Var. Partial Differential Equations 50, 799–829 (2014)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Puel, M.: Convergence of the Schrödinger-poisson system to the Euler equations under the influence of a large magnetic field. M2AN Math. Model. Numer. Anal. 36(6), 1071–1090 (2002)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Rabinowitz, P.H.: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 43, 270–291 (1992)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, IV, Analysis of Operators. Academic Press, London (1978)zbMATHGoogle Scholar
  51. 51.
    Ruiz, D.: The Schrödinger-poisson equation under the effect of a nonlinear local term. J. Funct. Anal. 237(2), 655–674 (2006)MathSciNetCrossRefGoogle Scholar
  52. 52.
    Secchi, S.: Ground state solutions for nonlinear fractional Schrödinger equations in \(\mathbb {R}^{N}\). J. Math. Phys. 54, 031501 (2013)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Shang, X., Zhang, J.: Ground states for fractional Schrödinger equations with critical growth. Nonlinearity 27(2), 187–207 (2014)MathSciNetCrossRefGoogle Scholar
  54. 54.
    Squassina, M., Volzone, B.: Bourgain-brezis-mironescu formula for magnetic operators. C. R. Math. 354, 825–831 (2016)MathSciNetCrossRefGoogle Scholar
  55. 55.
    Teng, K.: Existence of ground state solutions for the nonlinear fractional Schrödinger-Poisson system with critical Sobolev exponent. J. Differential Equations 261(6), 3061–3106 (2016)MathSciNetCrossRefGoogle Scholar
  56. 56.
    Wang, J., Tian, L., Xu, J., Zhang, F.: Existence and concentration of positive solutions for semilinear Schrödinger-poisson systems in \(\mathbb {R}^{3}\). Calc. Var. Partial Differential Equations 48(1-2), 243–273 (2013)MathSciNetCrossRefGoogle Scholar
  57. 57.
    Willem, M.: Minimax Theorems Progress in Nonlinear Differential Equations and Their Applications, vol. 24. Birkhäuser, Boston (1996)Google Scholar
  58. 58.
    Yang, M.: Concentration of positive ground state solutions for Schrödinger-maxwell systems with critical growth. Adv. Nonlinear Stud. 16(3), 389–408 (2016)MathSciNetCrossRefGoogle Scholar
  59. 59.
    Zhang, J., do Ó, M., Squassina, M.: Fractional Schrödinger-Poisson systems with a general subcritical or critical nonlinearity. Adv. Nonlinear Stud. 16(1), 15–30 (2016)MathSciNetCrossRefGoogle Scholar
  60. 60.
    Zhang, B., Squassina, M., Zhang, X.: Fractional NLS equations with magnetic field, critical frequency and critical growth. Manuscripta Math. 155(1–2), 115–140 (2018)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Zhao, L., Zhao, F.: On the existence of solutions for the Schrödinger-Poisson equations. J. Math. Anal. Appl. 346(1), 155–169 (2008)MathSciNetCrossRefGoogle Scholar
  62. 62.
    Zhu, A., Sun, X.: Multiple solutions for Schrödinger-poisson type equation with magnetic field. J. Math. Phys. 56(9), 091504, 15 (2015)zbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Dipartimento di Scienze Matematiche, Informatiche e FisicheUniversità di UdineUdineItaly

Personalised recommendations